MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 0580-1-352
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 05/02/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation h3 other text : device not returned.
 
Event or Problem Description
The primary surgery date for both was (b)(6) 2011.The patient went to the hospital on (b)(6) 2023 with pain on the right thigh.The broken stem was found on x-ray.The revision surgery for the right was on (b)(6) 2023.
 
Event or Problem Description
The primary surgery date for both was 22dec2011.The patient went to the hospital on (b)(6) 2023 with pain on the right thigh.The broken stem was found on x-ray.The revision surgery for the right was on (b)(6) 2023.Update: stem was damaged, and i had to perform a revision operation.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a exeter stem was reported.The event was confirmed via clinician review of the provided medical records.Method & results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: this patient underwent bilateral primary hybrid total hip arthroplasties with a cemented exeter stem and a cementless acetabular cup.These procedures were performed on (b)(6) 2011.Approximately 11 1/2 years later patient developed right thigh pain and was found to have a fracture of the femoral stem.This necessitated revision surgery which was carried out on (b)(6) 2023.I can confirm that the primary procedure was carried out and that the femoral stem fractured since i was able to review x-rays which showed the primary hip arthroplasty and the fractured stem.It is stated in the summary that the patient underwent revision surgery of the right hip on may 2, 2023, but i cannot confirm this with certainty since i have no supporting documentation such as doctor¿s notes, operation note or post revision x-rays.The root cause of this event cannot be determined with certainty.Causes of fracture of the femoral stem approximately 11 1/2 years after surgery are multifactorial.These include surgical technique factors, especially cementing technique, patient factors including age, activity level and bmi, and implant factors.In the absence of trauma, fracture of the stem can occur when the distal portion of the stem is relatively well fixed and the proximal portion has some degree of motion setting up a situation of cyclic loading with possible stress fracture.Having said that, trauma, such as a fall, can accelerate the process of fracture, if cyclic loading was already present.No trauma was reported with this case.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fractured stem.A review of the provided medical records by a clinical consultant stated the following comment: this patient underwent bilateral primary hybrid total hip arthroplasties with a cemented exeter stem and a cementless acetabular cup.These procedures were performed on (b)(6) 2011.Approximately 11 1/2 years later patient developed right thigh pain and was found to have a fracture of the femoral stem.This necessitated revision surgery which was carried out on (b)(6) 2023.I can confirm that the primary procedure was carried out and that the femoral stem fractured since i was able to review x-rays which showed the primary hip arthroplasty and the fractured stem.It is stated in the summary that the patient underwent revision surgery of the right hip on may 2, 2023, but i cannot confirm this with certainty since i have no supporting documentation such as doctor¿s notes, operation note or post revision x-rays.The root cause of this event cannot be determined with certainty.Causes of fracture of the femoral stem approximately 11 1/2 years after surgery are multifactorial.These include surgical technique factors, especially cementing technique, patient factors including age, activity level and bmi, and implant factors.In the absence of trauma, fracture of the stem can occur when the distal portion of the stem is relatively well fixed and the proximal portion has some degree of motion setting up a situation of cyclic loading with possible stress fracture.Having said that, trauma, such as a fall, can accelerate the process of fracture, if cyclic loading was already present.No trauma was reported with this case.The root cause of this fracture cannot be identified from this limited documentation, should additional information become available i would be happy to further this assessment.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 37.5MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
centennial park, elstree
limerick WD6 3-SJ
EI   WD6 3SJ
61498200
MDR Report Key17069110
Report Number0002249697-2023-00625
Device Sequence Number6129528
Product Code LPH
UDI-Device Identifier04546540153241
UDI-Public04546540153241
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K011623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2016
Device Model Number0580-1-352
Device Catalogue Number0580-1-352
Device Lot NumberG3055713
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/16/2023
Supplement Date Received by Manufacturer08/16/2023
Initial Report FDA Received Date06/06/2023
Supplement Report FDA Received Date09/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/12/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age50 YR
Patient SexMale